Vitamin A Toxic Liver: So I think my... - British Liver Trust

British Liver Trust

23,986 members12,259 posts

Vitamin A Toxic Liver

Lara86
Lara86

So I think my fibrosis comes from overuse of vitamin A. I took it for years to treat cystic acne and it did help. But when I was having bad breakouts I took more than I should. I was told it could be toxic by one doctor. I just thought " it's a vitamin, how bad can it be?" And nothing seemed wrong. No one ever explained it could destroy my liver and what that meant. But I probably wouldn't have believed a vitamin could do this kind of damage.

So today I have fibrosis. I googled vitamin A toxic liver and didn't find much. What I did find seemed to say that even with lifestyle changes the fibrosis progressed and the patients died in 4-5 years. Not very encouraging.

I guess I'm half venting and half hoping someone on here will know something about this specific damage. But I guess I don't think many people have or have studied this particular form of fibrosis.

9 Replies
oldestnewest

Hi Lara,

The good news is that fibrosis can be cured. Healthy (ish) lifestyle, little alcohol and no vitamin A.

Cheers,

Brett

Lara86
Lara86 in reply to Brett11

I hope. What I read seems to indicate otherwise when it's fibrosis due to vitamin A. I got the impression that the vitamin A doesn't leave the liver. I'm not sure, there was very little information.

I can assure I am using zero vitamin A or alcohol. No alcohol since December. I've changed my diet. I use organic coconut oil instead of lotion. I clean with vinegar and water instead of ammonia and I use organic essential oils for air freshener. I changed the gum I chew to xylitol sweetener. I'm going to switch to henna for hair dye and organic toothpaste and soap. I'm looking for a safer nail polish remover and makeup. I'm going to stop using antiperspirant and switch to organic deodorant. In other words I'm trying to do everything in my power while living in America to change my personal environment.

But my liver still hurts and I'm really scared .

google.es/url?sa=t&source=w...

There are some case reports.

Yes I saw those thanks. I found one actual study with about 20 people that seemed indicative of more permenant damage, the vitamin A stays in the liver which was tested through biopsy.

Hidden
Hidden

Hard to understand how this has happened because in the UK when it is prescribed (as Roaccutane), it is prescribed with the caution that it can cause liver damage and the patient receiving it has to have regular blood tests. This is not a recent thing either. I have known two people to have been prescribed this, (roaccutane- active ingredient vit A) and they have both been monitored. Some vitamins are water soluble (vit C) and excess is washed out of the system. Others are fat soluble and are retained in the system (although I don't know to what extent).

Maybe looking at the effects of Roaccutane would yield you further information? I wish you all the very best :)

Looking at the info from the British Association of Dermatologists, they have said this :- "Increased fat levels in the blood, and mild liver inflammation, can occur but

are usually not of clinical significance; these will be monitored by blood tests

during the course of treatment. If you have had problems with your liver or

kidneys, or suffer from high cholesterol or diabetes, you should discuss this

with your doctor prior to starting the medication"

Lara86
Lara86 in reply to Hidden

Thanks. I haven't had a biopsy which would be the only way to know for sure if it is from vitamin A. I do have a family history of diabetes and I am prediabetic. I just suspect it also has to do with vitamin A since I know I took a lot.

Advising patients to have blood tests while using Roaccutane is stupid. Blood tests aren't enough to show damage, often the enzymes aren't elevated. Mine were elevated intermittently and never severely. My doctor said I was perfectly healthy. It was my endocrinologist that has enough sense to panic at the size of my belly.

Anyway, I will do as you suggest and look under Roaccutane studies. Thanks again!

Hidden
Hidden

Roaccutane was the trade name, the active ingredient (skim reading) seems to be iso-tretinoin. I do know from following someone on Youtube that this can be prescribed by dermatologists in the States but I don't know the strength of it nor any cautions issued with it. Isotretinoin is a retinoid and a derivative of vitamin A. Don't know if this helps?

As for saying blood tests are stupid, I can only tell you that that is standard practice (to the best of my knowledge) and is the first line of enquiry for any possible liver issues. The blood tests (for Roaccutane) look at FBC, liver function and tri-glycerides and choloesterol. So they're not just looking for effects on the liver, but also risks of heart disease. However, some research done shows that whilst the leaflet advice says "Among patients with normal lab tests before they started taking the drug, 44 percent developed high levels of triglycerides. The package insert, by contrast, cites high triglycerides in 25 percent of patients."

Roaccutane seems to have a long list of possible side effects, mostly minor, but some more major.

Having a brief look on the net, there seems to be plenty of research articles looking at Vit A toxicity and liver problems, although I'm not sure they answer your questions. The research I have briefly looked at suggests that incidence of some of the risks may be higher than first thought.

Sorry, bad choice of words saying stupid. I guess what I should have said was that it's insufficient. Im just annoyed that my primary care doctor saw my elevated enzymes and still said I was perfectly healthy. She wouldn't even order tests for viral hepatitis. Granted I wasn't using Roaccutane or similar product. But you can have serious damage and no elevation. So, yes of course they should be tested but normal results doesn't equal normal liver. And no one ever told how serious liver damage can be.

nutritionrestored.com/blog-...

You may also like...